advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Tennessee, USA:

We have been thinking about switching to an insulin pump, but right now, my son does not have very many lows at all. I have heard stories at group sessions about how children have a lot of lows on the pump, especially at night and have even had seizures and temporary paralysis. Can you tell me how more often do children have lows that are on the pump than children that take shots? How do you prevent the lows during the night, if they are on the pump?

Answer:

Actually, medical studies have shown LESS glucose fluctuations when pumping properly. This means the highs aren't as high or as frequently high and the lows aren't as low or as frequently low.

The key, of course, is proper training and appropriate expectations of what your insulin pump can do for you. The optimal time to begin thinking about changing to pump therapy is probably debatable. But, with the continuous, programmable "basal" insulin that pumping can do, then I think you have less concerns of middle-of-the-night hypoglycemia than you would have compared to an insulin that "peaks" at nighttime. If anything, I have found that, on occasion, pumping can lead to more rapid development of sustained HIGH glucoses with progression to forms of Diabetic KetoAcidosis (DKA): if the insulin infusion is interrupted during the night (kinked tubing, for example), the glucose levels will rise; with NO long-lasting insulin on-board and DKA can evolve relatively quickly.

DS

DTQ-20040415144156
Original posting 16 Apr 2004
Posted to Insulin Pumps

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:56
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.